Cookies

We use cookies to ensure that we give you the best experience on our website. You can change your cookie settings at any time. Otherwise, we'll assume you're OK to continue.

Department of Mathematical Sciences

Staff

Publication details

Dondl, Patrick W, Lemenant, Antoine & Wojtowytsch, Stephan (2017). Phase Field Models for Thin Elastic Structures with Topological Constraint. Archive for Rational Mechanics and Analysis 223(2): 693-736.

Author(s) from Durham

Abstract

This article is concerned with the problem of minimising the Willmore energy in the class of connected surfaces with prescribed area which are confined to a small container. We propose a phase field approximation based on De Giorgi’s diffuse Willmore functional to this variational problem. Our main contribution is a penalisation term which ensures connectedness in the sharp interface limit. The penalisation of disconnectedness is based on a geodesic distance chosen to be small between two points that lie on the same connected component of the transition layer of the phase field. We prove that in two dimensions, sequences of phase fields with uniformly bounded diffuse Willmore energy and diffuse area converge uniformly to the zeros of a double-well potential away from the support of a limiting measure. In three dimensions, we show that they converge H1H1 -almost everywhere on curves. This enables us to show ΓΓ -convergence to a sharp interface problem that only allows for connected structures. The results also imply Hausdorff convergence of the level sets in two dimensions and a similar result in three dimensions. Furthermore, we present numerical evidence of the effectiveness of our model. The implementation relies on a coupling of Dijkstra’s algorithm in order to compute the topological penalty to a finite element approach for the Willmore term.